Ask the experts
I seem to have chronic constipation. Why do I constantly get constipated?
There are a number of causes of constipation:
Habit: Bowel movements are under voluntary control. This means that the normal urge you feel when you need to have one can be suppressed. Although occasionally it is appropriate to suppress an urge to defecate (for example, when a bathroom is not available), doing this too frequently can lead to a disappearance of urges and result in constipation.
Laxatives: One suspected cause of severe constipation is the over-use of stimulant laxatives (senna [Senokot], castor oil, and many herbs). An association has been shown between the chronic use of these products and damage to the nerves and muscles of the colon, possibly resulting in the condition. It is not clear, however, whether the products have caused the damage or whether the damage existed prior to the use of them. Nevertheless, because of the possibility that stimulant products can damage the colon, most experts recommend that they be used as a last resort after non-stimulant products have failed.
Hormonal disorders: Hormones can affect bowel movements. For example:
Too little thyroid hormone (hypothyroidism) and too much parathyroid hormone (by raising the calcium levels in the blood). At the time of a woman's menstrual periods, estrogen and progesterone levels are high. However, this is rarely a prolonged condition. High levels of estrogen and progesterone during pregnancy.
A frequently over-looked cause of this problem are medications. The most common offending drugs include:
- Narcotic pain medications such as codeine (for example, Tylenol #3), oxycodone (for example, Percocet), and hydromorphone (Dilaudid)
- Antidepressants such as amitriptyline (Elavil, Endep) and imipramine (Tofranil)
- Anticonvulsants such as phenytoin (Dilantin) and carbamazepine (Tegretol)
- Iron supplements
- Calcium channel blocking drugs (CCBs) such as diltiazem (Cardizem) and nifedipine (Procardia)
- Aluminum-containing antacids such as aluminum hydroxide suspension (Amphojel) and aluminum carbonate (Basaljel)
In addition to the products listed above, there are many others that can cause the condition. You can use effective simple measures to treat it (for example, increasing dietary fiber) if it is caused by a medication. Discontinuing it may not be not necessary. If simple measures don't work, it may be possible to substitute a less constipating medication. For example, a nonsteroidal ant-inflammatory drug or NSAIDs (for example, ibuprofen) or one of the newer and less constipating antidepressants.
Read our full medical article on constipation causes, treatment, and prognosis.
"Management of chronic constipation in adults"